# SDR QMLA2023010920002

- Difficulty date: January 6, 2023
- Submitted: January 9, 2023
- Operation: Air carrier
- Aircraft: N78NC
- Make and model: Bolkms BK117C2
- Aircraft serial: 9185
- Aircraft time: 4,453 hours, 11,229 cycles
- System (JASC): 2150 · Cabin Cooling System
- Part: Compressor
- Part number: 10356015
- Part serial: 026D836362
- Condition: Failed
- Location: A/C Pack
- Stage of operation: CL
- How discovered: O
- Nature of condition: B, A
- Precautionary procedure: A

## Discrepancy

DURING MAINTENANCE CHECK FLIGHT FOR SPACER TUBE REPLACEMENT (MAST REMOVAL/INSTALL, FLIGHT CONTROLS DISCONNECTED), THE PILOT AND I HEARD A SOFT THUD FOLLOWED BY A 3-5 SECOND HISSING NOISE. THIS OCCURRED NOT LONG AFTER TAKEOFF, WHILE CLIMBING APPROX. 2 MILES FROM THE AIRPORT. THE PILOT IMMEDIATELY TURNED TO RETURN TO THE RAMP. AFTER THE HISSING NOISE HAD ENDED, WE SMELT SOMETHING BURNING. ENGINE AND TRANSMISSION INDICATIONS ALL REMAINED NORMAL AND NO SIGN OF FIRE OR SMOKE WAS VISIBLE. THE BURNING SMELL LINGERED, DECREASING IN INTENSITY FOR THE ENTIRETY OF THE RETURN TRIP. BY THE TIME WE SHUT THE ENGINE DOWN, THE SMELL HAD ALMOST COMPLETELY FADED. AFTER SHUTDOWN I OPENED THE TRANSMISSION COWLING TO A WAVE OF THAT BURNING SMELL AND NOTICED THAT THE AIR CONDITIONING COMPRESSOR BELT WAS DESTROYED. FURTHER INVESTIGATION FOUND THAT THE COMPRESSOR SEIZED WITH THE CLUTCH ENGAGED, CAUSING THE BELT TO WEAR AGAINST THE SEIZED PULLY, BURNING THROUGH THE BELT. BELT WAS REMOVED, RUBBER DEBRIS CLEANED UP FROM THE DECK, AIR CONDITIONING WAS DEFERRED IAW MEL.
